Skip to main content

The vaping illness: What we know so far

Young person in an orange hoodie obscured by smoke.

Dec. 4, 2019—Public health officials have now identified a possible culprit behind the mysterious outbreak of vaping-related lung illnesses: vitamin E acetate.

Investigators from the Centers for Disease Control and Prevention (CDC) tested fluid samples taken from the lungs of 29 people in 10 states. They found vitamin E acetate in each one.

Vitamin E acetate is sometimes used as a thickening agent in vaping products that contain THC. That's the ingredient in marijuana that gives users a high.

When used as a vitamin supplement or applied on the skin, vitamin E acetate is usually safe. But past research shows that when inhaled, it may interfere with lung function.

Because of its likely risks, vitamin E acetate should not be added to vaping products, CDC advises.

Know what to avoid

CDC reports that most cases of the illness (now being called EVALI, short for e-cigarette or vaping product use-associated lung injury) involved products containing THC.

CDC also found that people who used vaping products with THC were more likely to become ill if they used them frequently, bought them on the street or got them from a friend. Using popular products sold as "Dank Vapes" also raised the risk of getting sick. Dank Vapes aren't a traditional brand, but a kind of packaging and branding commonly used for unregulated homemade vapes.

As researchers continue to learn more about the outbreak, CDC advises these safeguards:

  • Don't use any vaping products with THC.
  • Don't use any vaping products bought off the street.
  • Don't modify or add any substances to vaping products that aren't advised by the manufacturer.

CDC also cautions that children, young adults and women who are pregnant should never vape. And adults who don't smoke should not start using any vaping products.

Watch out for symptoms

If you do use e-cigarettes or other vaping products and come down with symptoms like those reported in the EVALI outbreak, call your doctor or a poison control center right away. They include:

  • Coughing, shortness of breath or chest pain.
  • Nausea, vomiting, abdominal pain or diarrhea.
  • Fever, chills or weight loss.

These symptoms can be similar to those caused by the flu, CDC warns. If you vape and start experiencing these symptoms, it's important to get help right away and not assume you have the flu.

Ready to quit?

Medicine can double your chances of quitting smoking for good. Here's a look at the options.

Read more breaking news Related stories